macaupost

Boy suffers post-COVID-19 jab myocarditis

2021-12-20 03:47     Comment:0

The Novel Coronavirus Response and Coordination Centre announced in a statement yesterday that a 14-year-old boy who received his second BioNTech mRNA jab on Thursday has been diagnosed with myocarditis.

The statement said that the case, which was reported on Saturday and has been classified as a “serious” post-vaccination adverse event, has been transferred to the Health Bureau’s (SSM) special working group tasked with assessing serious adverse events after COVID-19 vaccinations.

Myocarditis is the inflammation of the heart muscle.

According to the statement, the boy came down with chest pains, heart palpitations and fever on Friday, because of which he went to the public Conde de São Januário Hospital Centre’s emergency service branch in Taipa – which is located next to the University Hospital run by the private Macau University of Science and Technology (MUST), where an electrocardiogram showed sinus tachycardia – a heart rate that exceeds the normal resting rate. The boy signed a document declining hospitalisation, the statement said.

According to medical information websites, sinus tachycardia occurs when the body sends out electrical signals pushing the heart to beat faster. Hard exercise, anxiety, certain drugs, or a fever can spark the condition. When it occurs for no clear reason, it is called inappropriate sinus tachycardia (IST).

However, the boy went to the emergency service branch again the next day as his symptoms continued unabated, where he was diagnosed with acute myocarditis, the statement said.

The statement said that the boy was then transferred to the public hospital’s cardiology department on the peninsula for treatment. After being treated, the statement said, the boy’s chest pains eased yesterday.

The World Health Organisation (WHO) says that the latest findings of research studies have indicated the possible causal relationship between mRNA vaccinations and myocarditis, mostly occurring among young males following their second jab, yesterday’s statement noted.

In the case a person suffers myocarditis caused by mRNA vaccination, the statement noted, the condition will normally occur a few days after the person has been inoculated. The statement underlined that in most cases, myocarditis caused by mRNA vaccinations only has minor symptoms, adding that normally those with myocarditis following mRNA vaccinations will quickly and fully recover after resting and receiving medication.

The statement also advised BioNTech vaccinees to avoid intensive exercise within a week after receiving their jabs.


BACK HOME
MORE NEWS
COMMENT
Click refresh authentication code
TODAY'S COVER